Nebraska, 2023Blizzard and Winter Storm in Nebraska, December 25 to 27, 2023
December 25 to 27, 2023 · NWS LBF · 23 events in 23 counties and zones
A strong winter storm moved into western and north central Nebraska during the overnight hours on December 24th and continued through the early morning hours on December 27th. The winter storm brought heavy snow to much of western and north central Nebraska, with blizzard conditions observed across portions of the area.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong winter storm moved into western and north central Nebraska during the overnight hours on December 24th and continued through the early morning hours on December 27th. The winter storm brought heavy snow to much of western and north central Nebraska, with blizzard conditions observed across portions of the area. Total snowfall amounts ranged from 4 to 12 inches, with the highest amounts reported across eastern Cherry, Brown, Rock, and Keya Paha County in north central Nebraska and Grant County in southwest Nebraska. Northerly winds of 25 to 35 mph with gusts to 50 mph at times occurred during the event, causing blizzard conditions with visibility of a quarter mile or less at times. Considerable blowing and drifting occurred. Interstate 80 an Highway 30 were closed on December 26th until the morning hours December 27th due to the blizzard conditions. Some highways also became closed with travel not advised further north across the Sandhills and north central Nebraska.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Dec 24, 10:57 PM CST, 1 hour 3 minutes earlier. Its key messages:
- * Significant and intense snowfall will occur through Wednesday across extreme north central Nebraska and into central Nebraska where up to 16 inches are possible with locally higher amounts. * Blizzard conditions are expected through Tuesday night for areas along and east of of a Hay Springs to Imperial line as northwest winds increase to 40 to 50 mph. * Travel will become hazardous as roads become snow covered and drifted and visibility gets reduced due to falling and blowing snow. * Strong winds continue into Wednesday night keeping blizzard conditions around even after the snowfall has ended. * Quieter weather arrives for Wednesday night through the end of the week, however, temperatures remain cooler for most locations due to recent snowpack.
Area forecast discussion, Dec 24, 10:57 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1057 PM CST Sun Dec 24 2023
.KEY MESSAGES...
* Significant and intense snowfall will occur through Wednesday
across extreme north central Nebraska and into central Nebraska
where up to 16 inches are possible with locally higher amounts.
* Blizzard conditions are expected through Tuesday night for areas
along and east of of a Hay Springs to Imperial line as northwest
winds increase to 40 to 50 mph.
* Travel will become hazardous as roads become snow covered and
drifted and visibility gets reduced due to falling and blowing
snow.
* Strong winds continue into Wednesday night keeping blizzard
conditions around even after the snowfall has ended.
* Quieter weather arrives for Wednesday night through the end of
the week, however, temperatures remain cooler for most
locations due to recent snowpack.
&&
.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 315 PM CST Sun Dec 24 2023
Ongoing winter weather will be the main story in the short term. A
developing low pressure system across the Great Plains will continue
to deepen across eastern Nebraska and impact the region through
Tuesday night. Colder air will keep precipitation as all snow
through the duration the winter storm system.
For the rest of the afternoon and evening, lingering snow will
continue across the Sandhills before pushing northeast and
gradually diminishing. A brief break in active weather is expected
for areas generally west of US-83. This break will be very brief,
with snow returning shortly after Midnight. Snow will build in from
the east and push southwest impacting areas across north central
first. Snow will intensify during the day on Monday with peak
snowfall rates occurring on Monday night and into Tuesday morning
across areas generally east of US-83. During this timeframe,
snowfall rates of 1 to 2 inches per hour will be possible. With snow
ratios of nearly 15:1 to 17:1, snow character will be light and
fluffy, helping snow to accumulate quickly. This will result in
grand snowfall totals of up to 10 to 16 inches (locally higher)
across Brown, Rock, Keya Paha, Boyd, and Holt counties. Snowfall
will taper as one goes from east to west with a sharp gradient
generally along the Highway 61 corridor. To the west of here,
generally 2 to 4 inches will be observed with the exception of
Sheridan county where up to 10 inches could be seen mostly due to
terrain influences. Those traveling should be prepared for rapidly
changing snow amounts over a short distance.
Besides snowfall, increasing winds across the region will result in
blizzard conditions across much of the region (entire forecast area
with the exception of Garden and Deuel counties). Winds will pick up
by late Monday morning continuing into Wednesday morning. Northwest
gusts up to 40 to 50 (locally higher gusts) will be possible. These
gusts combined with falling snow will lead to blowing and drifting
snow and reduced visibilities through much of the time period. It's
important to note, these blizzard conditions will continue even
after snowfall has ended as strong winds continue into the extended
period.
To make matters worse, there is also some indication of some
increased convective elements to this system. This will lead to some
FGen bands that will result in heavier snowfall and increased
accumulations. Confidence remains low on where exactly these bands
will set up, but greatest probability will remain across the north
central area during the peak of the winter storm. Another round of
potential banding will occur across southwest Nebraska as the storm
begins to wind down. Inside these bands an additional 2 to 4 inches
are possible. Will continue to monitor the latest trends and
adjustments to accumulations may be needed as the banded snowfall
materializes.
One concern as the event unfolds is some increased chances of some
light freezing rain or a wintry mix of sleet and snow across extreme
north central Nebraska as temperatures warm in the boundary layer.
While ice accumulations are not expected to be great, up to 0.1 of
ice could be possible. Greatest potential to see some ice/wintry mix
will be Monday night (generally between Midnight and 6am). This in
combination of already fallen snow and snow yet to come will lead to
increased slippery conditions across area roadways.
Temperatures throughout the short term will also pose an additional
threat across the region. While air temperatures overnight both
tonight and Monday night will remain in the 15 to 22 degree range,
these colder lows combined with strong northwesterly winds will drop
wind chills into the 5 below zero to 0 degree range, especially
across areas that saw some decent snowfall already on Sunday and
Monday.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Issued at 315 PM CST Sun Dec 24 2023
Snow begins to diminish Wednesday morning completely pushing out by
Wednesday afternoon. Some lingering snowfall may result in some
minor additional accumulations across and east of the US-281
corridor. As previously mentioned, stronger winds will continue into
the extended period. Best estimation is that northwest winds will
remain at or above 30 mph through Wednesday night before
diminishing. This will result in prolonged impacts from the winter
storm as blowing and drifting snow continues as well as reduced
visibility. However, the lessening of winds will also reduce the
wind chill effects across the region. Wind chill values will rise
back into the 0 to 5 above zero range for Wednesday night.
As surface high pressure begins to build into the region on
Thursday, drier conditions return through the end of the week.
Recent snowpack and slightly cooler air will keep high temperatures
in the mid 20s to mid 30s through next Saturday, though. Slightly
warmer temperatures in the upper 30s to low 40s will persist across
the western areas where limited snowfall is occurred.
&&
.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1053 PM CST Sun Dec 24 2023
The lull across western Nebraska in precipitation continues with
the exception of a small area of -SN noted around TIF.
For tonight, snow will increase in coverage and intensity. This
will occur initially over north central Nebraska with a gradual
westward advance through the morning hours Monday. Expect
arrival into VTN shortly after sunrise, with a couple hour delay
before arriving into LBF. Snow will be heaviest during the
afternoon, where both terminals will likely see IFR and briefly
LIFR categories. Winds will slowly ramp up through the day with
peak speeds arriving late near 35 to 45 knots. Can't rule out a
gust closer to 50 knots at VTN, but will keep mention out for
now until confidence in timing increases.
Moderate to heavy snow will persist through the end of the
valid period and into early Tuesday morning.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until midnight CST /11 PM MST/ tonight
for NEZ004>006-008-009-023>026-035>037-057>059-069-070-094.
Blizzard Warning until 6 AM CST /5 AM MST/ Wednesday for
NEZ004>010-023>029-035>038-057>059-069>071-094.
Winter Weather Advisory until 5 AM MST Wednesday for NEZ022-
056.
&&
SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...NMJ
Hazardous weather outlook, Dec 24, 3:10 PM CST, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
310 PM CST Sun Dec 24 2023
NEZ004>010-022>029-035>038-056>059-069>071-094-252115-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
310 PM CST Sun Dec 24 2023 /210 PM MST Sun Dec 24 2023/
This Hazardous Weather Outlook is for portions of western and north
central Nebraska.
.DAY ONE...This evening and tonight.
Snow will continue to taper off from south to north this evening,
with total snowfall amounts of 1 to 4 inches expected through this
evening. Strong northwesterly winds gusting up to 45 miles per hour
are expected, subsiding some during the night. These strong winds
combined with freshly fallen snow will result in blowing snow and
reduced visibilities creating continued hazardous travel conditions.
The Winter Weather Advisory in effect for much of western into
southwest and northern Nebraska has been extended until Midnight CST
/ 11 PM MST tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A high impact winter storm system will affect the region Monday
through Wednesday. Widespread snow amounts of 6 inches or more are
expected for most of central and western Nebraska, though heavier
amounts of 12 to 20 inches are expected across far north central and
northeastern Nebraska. Persistent northwest wind gusts of 40 to 55
mph will lead to significantly reduced visibilities, blowing snow,
and snow covered roadways. A Blizzard Warning is in effect for much
of the area from 12 AM Monday to 6 AM CST Wednesday / 11 PM Sunday to
5 AM MST Wednesday. A Winter Weather Advisory is in effect for Deuel
and Garden counties until 5 AM MST Wednesday, where blowing snow may
create near whiteout conditions at times.
Persons planning to travel for the holiday should make alternate
plans Monday,Tuesday, and into Wednesday.
.SPOTTER INFORMATION STATEMENT...
Throughout the course of this event, reports of rain and snow
amounts will be greatly appreciated.
Blizzard, Brown
- When
- December 25, 12:00 AM CST to December 27, 6:00 AM CST
- Where
- Brown forecast zone
- Reported by
- Social Media
- Coordinates
- 42.430, -99.929 (the zone’s center; the record gives no point)
Northerly winds of 25 to 35 mph with gusts to 50 mph at times occurred during the event, causing blizzard conditions with visibility of a quarter mile or less at times. Considerable blowing and drifting occurred. General public in Ainsworth reported on social media blizzard conditions at 224 pm CST on December 25th. Total snowfall amounts ranged from 8 to 10 inches across Brown County.
Blizzard, Custer
- When
- December 25, 12:00 AM CST to December 27, 6:00 AM CST
- Where
- Custer forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.394, -99.726 (the zone’s center; the record gives no point)
Northerly winds of 25 to 35 mph with gusts to 50 mph at times occurred during the event, causing blizzard conditions with visibility of a quarter mile or less at times. Considerable blowing and drifting occurred. A Cooperative Observer in Arnold reported blizzard conditions at 6 pm CST on December 25th into the morning hours on December 26th. Storm total snowfall was 6 inches. Snowfall across Custer ranged from 2 to 7 inches with the higher amounts across the west and north.
Blizzard, Blaine
- When
- December 25, 12:00 AM CST to December 27, 6:00 AM CST
- Where
- Blaine forecast zone
- Reported by
- Public
- Coordinates
- 41.913, -99.977 (the zone’s center; the record gives no point)
Northerly winds of 25 to 35 mph with gusts to 50 mph at times occurred during the event, causing blizzard conditions across Blaine County with visibility of a quarter mile or less at times. Considerable blowing and drifting occurred. Blizzard conditions began at 4 pm CST on December 25th into the morning hours on December 26th. Storm total snowfall ranged from 7 to 9 inches.
Blizzard, Loup
- When
- December 25, 12:00 AM CST to December 27, 6:00 AM CST
- Where
- Loup forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.914, -99.454 (the zone’s center; the record gives no point)
Northerly winds of 25 to 35 mph with gusts to 50 mph at times occurred during the event, causing blizzard conditions across Loup County with visibility of a quarter mile or less at times. Considerable blowing and drifting occurred. Blizzard conditions began at 6 pm CST on December 25th into the morning hours on December 26th. A CoCoRaHS observer reported 7 inches of snowfall. Storm total snowfall ranged from 7 to 9 inches.
Blizzard, Holt
- When
- December 25, 12:00 AM CST to December 27, 6:00 AM CST
- Where
- Holt forecast zone
- Reported by
- Department of Highways
- Coordinates
- 42.456, -98.784 (the zone’s center; the record gives no point)
Northerly winds of 25 to 35 mph with gusts to 40 mph at times occurred during the event, causing blizzard conditions. Visibilities were a quarter mile or less from mid morning into the early afternoon hours on December 25th. Considerable blowing and drifting occurred. Nebraska Department of Transportation reported Highway 11 and Highway 20 became impassable. Total snowfall amounts ranged from 6 to 10 inches across Holt County.
Blizzard, Rock
- When
- December 25, 12:00 AM CST to December 27, 6:00 AM CST
- Where
- Rock forecast zone
- Reported by
- Public
- Coordinates
- 42.421, -99.450 (the zone’s center; the record gives no point)
Northerly winds of 25 to 35 mph with gusts to 45 mph at times occurred during the event, causing blizzard conditions. Visibilities were a quarter mile or less during the afternoon hours on December 25th. Considerable blowing and drifting occurred. Total snowfall amounts ranged from 8 to 10 inches across Rock County.
Blizzard, Keya Paha
- When
- December 25, 12:00 AM CST to December 27, 6:00 AM CST
- Where
- Keya Paha forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.879, -99.712 (the zone’s center; the record gives no point)
Northerly winds of 25 to 35 mph with gusts to 45 mph at times occurred during the event, causing blizzard conditions. Visibilities were a quarter mile or less during the afternoon hours on December 25th. Considerable blowing and drifting occurred. Total snowfall amounts ranged from 8 to 10 inches across Keya Paha County.
Blizzard, Boyd
- When
- December 25, 12:00 AM CST to December 27, 6:00 AM CST
- Where
- Boyd forecast zone
- Reported by
- Public
- Coordinates
- 42.900, -98.766 (the zone’s center; the record gives no point)
Northerly winds of 25 to 35 mph with gusts to 40 mph at times occurred during the event, causing blizzard conditions. Visibilities were a quarter mile or less from mid morning into the early afternoon hours on December 25th. Considerable blowing and drifting occurred. Total snowfall amounts ranged from 6 to 10 inches across Boyd County.
Winter Storm, Garfield
- When
- December 25, 12:00 AM CST to December 27, 6:00 AM CST
- Where
- Garfield forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.914, -98.991 (the zone’s center; the record gives no point)
Northerly winds of 25 to 35 mph with gusts to 40 mph at times occurred during the event, causing winter storm conditions. Visibilities were a quarter mile or less from mid morning into the early afternoon hours on December 25th. Considerable blowing and drifting occurred. A Cooperative Observer reported 7.5 inches of snowfall. Total snowfall amounts ranged from 6 to 8 inches across Garfield County.
Winter Storm, Wheeler
- When
- December 25, 12:00 AM CST to December 27, 6:00 AM CST
- Where
- Wheeler forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.915, -98.528 (the zone’s center; the record gives no point)
Northerly winds of 25 to 35 mph with gusts to 40 mph at times occurred during the event, causing winter storm conditions. Visibilities were a quarter mile at times from mid morning into the early afternoon hours on December 25th. Considerable blowing and drifting occurred. A CoCoRaHS Observer reported 6.5 inches of snowfall. Total snowfall amounts ranged from 5 to 8 inches across Wheeler County.
Blizzard, Eastern Cherry
- When
- December 25, 12:00 AM CST to December 27, 6:00 AM CST
- Where
- Eastern Cherry forecast zone
- Reported by
- ASOS
- Coordinates
- 42.545, -101.119 (the zone’s center; the record gives no point)
Northerly winds of 25 to 35 mph with gusts to 45 mph at times occurred during the event, causing blizzard conditions. The Valentine ASOS recorded visibilities of a quarter mile or less during the afternoon hours. Considerable blowing and drifting occurred. Total snowfall amounts ranged from 4 to 12 inches across eastern Cherry County.
Blizzard, Logan
- When
- December 25, 12:00 AM CST to December 27, 6:00 AM CST
- Where
- Logan forecast zone
- Reported by
- ASOS
- Coordinates
- 41.567, -100.483 (the zone’s center; the record gives no point)
Northerly winds of 25 to 35 mph with gusts to 45 mph at times occurred during the event, causing blizzard conditions. The nearby North Platte ASOS recorded visibilities of a quarter mile or less at times during the afternoon hours on December 25th. Considerable blowing and drifting occurred. Total snowfall amounts ranged from 5 to 7 inches across Logan County.
Blizzard, Lincoln
- When
- December 25, 12:00 AM CST to December 27, 6:00 AM CST
- Where
- Lincoln forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.048, -100.745 (the zone’s center; the record gives no point)
Northerly winds of 25 to 35 mph with gusts to 45 mph at times occurred during the event, causing blizzard conditions. The nearby North Platte ASOS recorded visibilities of a quarter mile or less at times during the late afternoon and evening hours on December 25th. At 812 pm CST on December 25th, the North Platte Fire and Rescue reported 1/4 mile visibility with drifts up to 4 feet with roads drifted over with 1 foot drifts in places. Considerable blowing and drifting occurred. Total snowfall amounts ranged from 5 to 9 inches across Lincoln County.
Blizzard, McPherson
- When
- December 25, 12:00 AM CST to December 27, 6:00 AM CST
- Where
- McPherson forecast zone
- Reported by
- ASOS
- Coordinates
- 41.568, -101.060 (the zone’s center; the record gives no point)
Northerly winds of 25 to 35 mph with gusts to 45 mph at times occurred during the event, causing blizzard conditions. The nearby North Platte ASOS recorded visibilities of a quarter mile or less at times during the afternoon hours on December 25th. Considerable blowing and drifting occurred. Total snowfall amounts ranged from 4 to 6 inches across McPherson County.
Blizzard, Arthur
- When
- December 24, 11:00 PM MST to December 27, 5:00 AM MST
- Where
- Arthur forecast zone
- Reported by
- AWOS
- Coordinates
- 41.569, -101.696 (the zone’s center; the record gives no point)
Northerly winds of 25 to 35 mph with gusts to 45 mph at times occurred during the event, causing blizzard conditions. The nearby Ogallala AWOS recorded visibilities of a quarter mile or less at times during the afternoon and evening hours on December 25th. Considerable blowing and drifting occurred. Total snowfall amounts ranged from 5 to 6 inches across Arthur County.
Blizzard, Keith
- When
- December 24, 11:00 PM MST to December 27, 5:00 AM MST
- Where
- Keith forecast zone
- Reported by
- AWOS
- Coordinates
- 41.199, -101.661 (the zone’s center; the record gives no point)
Northerly winds of 25 to 35 mph with gusts to 45 mph at times occurred during the event, causing blizzard conditions. The Ogallala AWOS recorded visibilities of a quarter mile or less at times during the afternoon and evening hours on December 25th. Considerable blowing and drifting occurred. Total snowfall amounts ranged from 5 to 6 inches across Keith County.
Blizzard, Perkins
- When
- December 24, 11:00 PM MST to December 27, 5:00 AM MST
- Where
- Perkins forecast zone
- Reported by
- AWOS
- Coordinates
- 40.851, -101.650 (the zone’s center; the record gives no point)
Northerly winds of 25 to 35 mph with gusts to 45 mph at times occurred during the event, causing blizzard conditions. The Grant AWOS recorded visibilities of a quarter mile or less at times during the afternoon and evening hours on December 25th and again during the late morning and early afternoon hours on December 26th. Considerable blowing and drifting occurred. Total snowfall amounts ranged from 6 to 10 inches across Perkins County.
Blizzard, Hayes
- When
- December 25, 12:00 AM CST to December 27, 6:00 AM CST
- Where
- Hayes forecast zone
- Reported by
- ASOS
- Coordinates
- 40.525, -101.062 (the zone’s center; the record gives no point)
Northerly winds of 25 to 35 mph with gusts to 45 mph at times occurred during the event, causing blizzard conditions. The nearby Imperial ASOS recorded visibilities of a quarter mile or less at times during the afternoon and evening hours on December 25th and again during the late morning and early afternoon hours on December 26th. Considerable blowing and drifting occurred. Total snowfall amounts ranged from 4 to 7 inches across Hayes County.
Blizzard, Deuel
- When
- December 24, 11:00 PM MST to December 27, 5:00 AM MST
- Where
- Deuel forecast zone
- Reported by
- AWOS
- Coordinates
- 41.112, -102.334 (the zone’s center; the record gives no point)
Northerly winds of 25 to 35 mph with gusts to 50 mph at times occurred during the event, causing blizzard conditions. The Ogallala AWOS recorded visibilities of a quarter mile or less at times during the afternoon and evening hours on December 25th. Considerable blowing and drifting occurred. Total snowfall amounts ranged from 5 to 7 inches across Deuel County.
Blizzard, Garden
- When
- December 24, 11:00 PM MST to December 27, 5:00 AM MST
- Where
- Garden forecast zone
- Reported by
- AWOS
- Coordinates
- 41.619, -102.335 (the zone’s center; the record gives no point)
Northerly winds of 25 to 35 mph with gusts to 45 mph at times occurred during the event, causing blizzard conditions. The nearby Ogallala AWOS recorded visibilities of a quarter mile or less at times during the afternoon and evening hours on December 25th. Considerable blowing and drifting occurred. Total snowfall amounts ranged from 4 to 7 inches across Garden County.
Blizzard, Thomas
- When
- December 25, 12:00 AM CST to December 27, 6:00 AM CST
- Where
- Thomas forecast zone
- Reported by
- AWOS
- Coordinates
- 41.914, -100.556 (the zone’s center; the record gives no point)
Northerly winds of 25 to 35 mph with gusts to 45 mph at times occurred during the event, causing blizzard conditions. The Thedford AWOS recorded visibilities of a quarter mile or less at times during the afternoon hours on December 25th. Considerable blowing and drifting occurred. Total snowfall amounts ranged from 6 to 10 inches across Thomas County.
Blizzard, Hooker
- When
- December 24, 11:00 PM MST to December 27, 5:00 AM MST
- Where
- Hooker forecast zone
- Reported by
- AWOS
- Coordinates
- 41.916, -101.135 (the zone’s center; the record gives no point)
Northerly winds of 25 to 35 mph with gusts to 45 mph at times occurred during the event, causing blizzard conditions. The nearby Thedford AWOS recorded visibilities of a quarter mile or less at times during the afternoon hours on December 25th. Considerable blowing and drifting occurred. Total snowfall amounts ranged from 6 to 9 inches across Hooker County.
Blizzard, Sheridan
- When
- December 24, 11:00 PM MST to December 27, 5:00 AM MST
- Where
- Sheridan forecast zone
- Reported by
- AWOS
- Coordinates
- 42.505, -102.409 (the zone’s center; the record gives no point)
Northerly winds of 25 to 35 mph with gusts to 45 mph at times occurred during the event, causing blizzard conditions. The Gordon AWOS recorded visibilities of a quarter mile or less at times during the evening and overnight hours on December 25th and into the morning hours on December 26th. Considerable blowing and drifting occurred. Total snowfall amounts ranged from 5 to 9 inches across Sheridan County.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in North Dakota, December 25 to 27, 2023$5.8 million · 16 events
- Blizzard and Winter Storm in Nebraska, December 25, 202324 events
- Blizzard and Winter Storm in South Dakota, December 25 to 26, 202324 events
- Blizzard and Winter Storm in South Dakota, December 25 to 27, 202324 events
- Ice Storm in North Dakota, December 25 to 27, 202318 events
- Ice Storm in South Dakota, December 25 to 27, 202315 events
- Blizzard in South Dakota, December 25 to 26, 202312 events
- Blizzard and High Wind in Colorado, December 25 to 27, 202357 kt wind · 12 events
- Blizzard and Winter Storm in Nebraska, December 25, 202311 events
- Heat in Washington, December 25 to 31, 202311 events
- Ice Storm and Winter Weather in Minnesota, December 25, 20238 events
- Blizzard and Heavy Snow in Wyoming, December 25 to 27, 202356 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1147058, 1147059, 1147060, 1147061, 1147062, 1147063, 1147064, 1147065, 1147066, 1147067, 1148304, 1148305, 1148306, 1148307, 1148308, 1148309, 1148311, 1148312, 1148313, 1148314, 1148315, 1148316, 1148317.